Statins do cause muscle pain, scientists conclude
Monday, 4 April 2016 | Editor
SIGN UP for free newsletters and make sure you are kept up to date with new health articles (and get 20% of your first order for health supplements).
Stains and muscle cramps - try CoQ10?
Statins really do cause painful muscle cramps, scientists have found, vindicating hundreds of thousands of people who have repeatedly claimed to have suffered debilitating side-effects.
Researchers say that alternative treatments are just as effective and should be prescribed to people who cannot tolerate the cholesterol-lowering drugs. Around 17.5 million people are currently eligible for statins in Britain meaning that most men over 60 and women over 65 are offered the drug by GPs. But many stop taking the pills within a year because of muscle pain, weakness and fatigue (click here for ore about CoQ10 which can help alleviate these issues), leaving them at risk of suffering heart disease, heart attacks and strokes.
Now, in the first major trial of its kind, researchers at Cleveland Clinic in the US showed that people who had previously reported problems with statins were nearly twice as likely to suffer muscle pains and weakness than those on placebo. Nearly 43 per cent of people taking atorvastatin over 10 weeks suffered side-effects compared to 26 per cent of those on dummy pills, a 61 per cent increased risk.
"Statin intolerance has been one of the most vexing problems faced by cardiologists," said lead author Dr Steven Nissen, chairman of Cardiovascular Medicine at Cleveland Clinic.
“Patients with high levels of LDL cholesterol and a high risk of cardiovascular events are often reluctant or completely unwilling to take statins, the only cholesterol lowering drugs approved to reduce their risk of a cardiovascular event.
"This situation is extremely frustrating for both patients and physicians because there have not been good alternatives for treatment.
"The study has important implications for both guidelines and regulatory policy, because it provides strong evidence that muscle-related statin intolerance is a real and reproducible phenomenon."
Statins work by inhibiting an enzyme which boosts cholesterol production. But it is thought they also activate a gene which increases muscle wasting. The researchers tested a separate therapy called evolocumab - which works by boosting the liver's ability to clear out cholesterol - and found that it was just as effective at lowering cholesterol without causing pain.
“Evolocumab substantially lowered LDL cholesterol with few patients experiencing muscle symptoms," added Dr Nissen.
The trial involved 511 people with high levels of cholesterol and a history of statin intolerance. More than 80 per cent of the group had tried at least three different statins and had felt unwell on all the medication offered.
The researchers say that the problem of muscle pain could be even worse for people on higher doses of statins. The trial only looked at effects a low dose of a single statin.
"Since statin-associated muscle symptoms are dose-related, the rate observed in this trial for atorvastatin (20 mg) may underestimate the problem, particularly for patients needing high-intensity statin therapy,” the authors conclude.
Britain is already the “statins capital” of Europe - with the second highest prescribing levels in the Western world, amid spiralling obesity and aggressive prescribing of the medication by GPs, whose pay is linked to take-up of the pills.
The drugs are the most commonly prescribed medication in Britain, costing the NHS around £500 million a year.
The National Institute for Health and Care Excellence (Nice)estimates that 50,000 deaths a year could be prevented if everyone who was eligible for statins was taking the drugs.
However many doctors believe it is wrong to medicate people who are generally healthy. Under new guidelines people with just a 10 per cent risk of developing heart disease with 10 years are offered the drugs.
And many studies have shown that eating a healthy diet and exercising would save as many lives.
"Industry sponsored studies are a poor guide to side effects. Real world data show more than half of patients prescribed statins stop them within a year of starting, with 62 per cent stopping because of side effects," he said.
"Randomised trial data on side effects of statins reveal reduced energy and fatigue affecting up to 40 per cent of women taking them."
However British experts say that evolocumab is far too expensive to be widely used and has not been approved by Nice for use on the NHS.
Prof Jeremy Pearson, Associate Medical Director at the British Heart Foundation (BHF), added: “While evolocumab is likely to be useful in patients with very high LDL cholesterol levels where statin treatment is not sufficient, it will be expensive and is delivered by home injection rather than as a pill.
“It is therefore not going to replace treatment for the majority of people who are lowering their risk of a heart attack or stroke by taking their statin without significant side effects.”
Prof Liam Smeeth, Head of the Department of Non-Communicable Disease, London School of Hygiene & Tropical Medicine, said: “It is still far from clear whether statins really cause muscle symptoms in large numbers of patients, even though we know they can cause severe muscle problems in a very small proportion of patients.
"The new PCSK9 inhibitors do indeed seem effective in reducing cholesterol levels; however they’ve not been shown to protect people against cardiovascular disease, which is the only benefit of reducing cholesterol.”
The research was published in the Journal of the American Medical Association and presented at the American College of Cardiology’s 65th Annual Scientific Session in Chicago.
In the meantime, many statin users have managed to reduce or illuminate the negative muscular effects of statins by adding CoQ10. many doctors are now suggesting that patients take them alongside statins and there is very strong evidence to indicate that this is effective. Go here to see C0Q10 products